Why are you taking a PPI?

Français

By Dr. Cara Tannenbaum, Geriatrician and Director, Canadian Deprescribing Network

Mr. Turner considers himself to be a typical healthy 67-year-old, but late last year he started to get sharp burning sensations in his stomach and throat, especially after meals. His heartburn caused such discomfort that on occasion it interfered with his sleep. Growing increasingly concerned, he went to see his family doctor to seek a solution.

His family doctor, Dr. Kensington, diagnosed him with acid reflux. Mr. Turner received a prescription for the proton-pump inhibitor (PPI) omeprazole to alleviate his symptoms. Dr. Kensington explained that PPIs are commonly used to ease the discomfort of heartburn and acid reflux by reducing the amount of acid in the stomach. Mr. Turner immediately felt better after taking his new medication and was back to normal within a week.

A few months later, Mr. Turner was at his local pharmacy renewing his prescription. His pharmacist, Jill, noticed that he had been taking omeprazole for a few months. “Do you know why you have been taking omeprazole for 3 months?” she asked. “I had really bad heartburn and my doctor prescribed it. It really helps,” Mr. Turner replied, “Why, is there a problem?”

“When used to treat acid reflux, this medication should only be taken for 4 to 8 weeks. However, there are some cases where patients need to continue these medications. For example, some people have to take anti-inflammatories for a long period of time and need a PPI to protect their stomach from side effects. Others have been diagnosed with Barrett’s esophagitis and cannot discontinue them,” Jill explained. “However in the majority of cases, PPIs are often overprescribed and used for longer than necessary in patients like you with acid reflux.”

750px-Man_consults_with_pharmacist_(1).jpg

Mr. Turner was confused. “Why would this be such a big deal? These medications don’t seem to be causing any side effects,” he said. Jill explained the need to consider the balance between benefit and harm with all medications.

“When taken long-term, PPIs have been linked to serious harms,” Jill advised. “There is a higher risk of hip fractures, pneumonia, intestinal infections, higher risk of kidney problems as well as B12 and magnesium deficiencies.” Mr. Turner nodded. “I agree it makes sense to stop a medication if you don’t really need it, especially when it can cause side effects. Plus, I don’t like the idea of spending money on something I don’t need.”

Mr. Turner then had second thoughts. He was alarmed about these risks, but at the same time he was concerned. “What if I get heartburn again? It was so bad I couldn’t sleep!” Jill calmed his worries. “There are a few ways you can reduce the chance of having rebound symptoms. You can reduce the dose of your medication or you could take it every other day. Another option that many people find works well is to use them only when needed.” She gave him this brochure, to help him decide which option was best.

“When you have acid reflux or heartburn, it’s safer to try taking ranitidine (Zantac®) or antacids including Tums®, Rolaids® or Maalox® to control your symptoms. Use them only when needed,” she advised. “Most people who have heartburn don’t need drugs at all. There are many lifestyle changes that can help. You can eat smaller meals and avoid eating before bedtime. If you have discomfort at night, keep your head raised with extra pillows when you sleep. You may also want to avoid foods known to trigger heartburn, such as spicy foods, caffeinated beverages and alcohol. Losing weight and avoiding smoking also reduces your risk of developing heartburn symptoms.”

Mr. Turner was perplexed by all this but glad he had been given the information sooner rather than later. He agreed with having Jill contact Dr. Kensington to suggest reducing his PPI dose for 4 weeks before stopping it completely. His doctor agreed to deprescribe his medication. Deprescribing means reducing or stopping medications that may no longer be beneficial or may be causing harm

Mr. Turner gradually stopped his PPI with the help of his doctor and pharmacist. Now, when he has heartburn, he takes Tums® or Rolaids®, which safely and effectively relieve his symptoms. He tried to lose some weight, exercises more often and avoids foods that can cause heartburn, like coffee and alcohol.

Through this experience, Mr. Turner realized that there is a lot to learn about better managing his health and medications. He experimented to figure out what makes his acid reflux worse, as well as how to prevent and manage it safely when it occurs. He appreciates the health care professionals like pharmacists or physicians, who took the time to take him off medications he didn’t need. He even told his story to friends and family to make sure they also discuss this with their nurse, doctor or pharmacist.

If you need to take a PPI, make sure you are prescribed the lowest dose possible for as short a time as possible. Not sure if you are on a PPI? Here is a list: 

List of PPIs:

Brand name

Losec
Nexium
Dexilant
Prevacid
Pariet
Pantoloc
Tecta

Generic name

Omeprazole
Esomeprazole
Dexlansoprazole
Lansoprazole
Rabeprazole
Pantoprazole sodium
Pantoprazole magnesium

Do not stop a medication without first speaking to your doctor or pharmacist.

For more information on PPIs and safer alternatives, see this brochure.